Most Read

News

Woman Claims She Turned Gay After Going Off Birth Control—And The Internet Is Dumbfounded

Tessa Bona claims her sexuality changed at age 30 after she decided to take a break from birth control.

Screenshots from @phoebe_chakar's TikTok video
@phoebe_chakar/TikTok

A woman from Melbourne, Australia who previously identified as being straight claimed her sexuality changed the moment she stopped taking birth control.

Tessa Bona was a teenager when she started taking the pill to regulate her periods.

Bona decided it was time to take a break from taking the oral contraceptive after she broke up with her longtime boyfriend.

She also said she identified with a female TikToker who was constantly feeling fatigued and disconnected from life as a result of being on the pill.

When Bona quit after taking birth control for 15 years, she said she turned gay as an unexpected side effect.

According to News.au, Bona said going off birth control was when “everything changed” for her.

She told the news site the change she felt in herself was almost instantaneous.

Within three weeks, she said she felt like a "completely different person."

“I had so much more energy, I was excited about life. On top of this, my sexuality was changing."
"For the first time in my life, I became really sexually attracted to women. I told my friends that I think I was ready to start dating girls.”
“All of a sudden, men were just not attractive to me.”

She continued:

“I had never given women a go romantically, I never really thought that was for me."
“In saying that, I always could appreciate a woman’s beauty."
“But once I got off the pill, everything changed.”

For the past six months, Bona has been in a same-sex relationship with Phoebe Chakar who she said is the “absolute love of my life.”

The couple can be seen in the following TikTok video in which they react to a stitched video of Elisha Covey, a motivational speaker who claimed a woman on the pill who is not pregnant can be attracted to different men than if they were off the pill.

"Yeah, I got off the pill last year. Boom: lesbian," said Bona in Chakar's TikTok video.

@phoebe_chakar

#stitch with @ElishaCovey #dating #contraception #wlw #lgbt

Bona said of her new relationship:

“I couldn’t be happier. It’s a totally different dynamic to being with a man."
"She is my best friend, and I love every second I spend with her.”

She added:

"It breaks my heart to think this might never have happened if I was still on the pill.”

Incredulous internet users remained skeptical.


While there is little research on the topic, some studies suggested the effects of birth control can have an influence on one's sexuality.

Birth Control researcher Dr. Sarah E. Hill, Ph.D. told Buzzfeed:

“the birth control pill changes women’s sex hormones, which means that its effects go far beyond contraception."
"There are hormone receptors on virtually all cells in the body–including all major structures in the brain."
"Because of this, hormonal birth control can have an impact on nearly every aspect of who a woman is.”
“Researchers have only very recently begun to explore the psychological and behavioral effects of the pill, which means that the things we know are far outnumbered by the things we don’t.”

However, Dr. Hill stressed:

“What is clear is that when you change women’s sex hormones, you change women.”

Katherine Maslen—a naturopath and women’s health specialist from Brisbane—suggested the change in sexuality after going off the pill could be attributed to how the medication affects a person's mental health.

She told the news site:

“There is research to suggest that the pill can change your choices of partner, but it is really interesting to change sex preferences."
“Studies have shown that women are attracted to the odour of men who are less genetically similar to them, and that when we are taking the pill this shifts towards partners that are more similar to us.”

Maslen also witnessed other patients who experienced similar personality changes as Bona after coming off the pill.

“I have observed massive personality changes in some of my patients that stop their hormonal contraceptives, with many of them reporting that they ‘feel like a different person.' ”